Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jan 18, 2021, 8:14 PM MST for Granite County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 18, 2021, 8:14 PM MST (03:14 UTC)
- Expired
- Jan 18, 2021, 9:00 PM MST
- In force
- 46 min
- Issued by
- NWS Missoula, MT
County Granite County, MT
The radar
The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
062 WWUS85 KMSO 190314 SPSMSO Special Weather Statement National Weather Service Missoula MT 814 PM MST Mon Jan 18 2021 MTZ007-043-190400- Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT- 814 PM MST Mon Jan 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA... NORTHEASTERN DEER LODGE...NORTHEASTERN GRANITE...NORTH CENTRAL SILVER BOW AND SOUTHWESTERN POWELL COUNTIES UNTIL 900 PM MST... At 813 PM MST, Doppler radar was tracking intense snow showers along a line extending from near Ovando to near Silver Bow. Movement was south at 25 mph. This line of snow showers will create a quick burst of moderate snowfall along Interstate 90 from Drummond to Butte. Visibility one-half mile or less will be possible. Locations impacted include... Deer Lodge, Drummond, Silver Bow, Warm Springs, Galen, Gregson Hot Springs, Ovando, Garrison, Jens, New Chicago, Crackerville, Racetrack, Garnet, Lost Creek, Opportunity, Goldcreek, Ramsay, Hall and Greenough. LAT...LON 4693 11345 4581 11273 4613 11259 4703 11315 TIME...MOT...LOC 0313Z 006DEG 23KT 4704 11318 4607 11264 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jan 18, 1:37 PM MST, 6 hours 37 minutes earlier.
Area forecast discussion, Jan 18, 1:37 PM MST, 6 hours 37 minutes before
Area Forecast Discussion National Weather Service Missoula MT 137 PM MST Mon Jan 18 2021 .DISCUSSION...A light northerly flow has promoted the development of widespread stratus clouds across western Montana and central Idaho. Patchy areas of valley fog are possible tonight into Tuesday as high pressure amplifies across the Northern Rockies. Valley fog and stratus will burn off Tuesday afternoon and high temperatures will reach into the mid 30s. An upper level trough will move across British Columbia and Alberta Tuesday night into Wednesday morning. This disturbance will lack moisture, therefore, only isolated snow showers are expected for areas along the Montana and Canadian border. The primary impact will be an increase of winds across higher elevation mountain locations, where winds could gust over 40 mph. Model ensembles continue to display a wide array of potential forecast scenarios Thursday through the upcoming weekend. A positively tilted omega block will amplify across the Gulf of Alaska Thursday. As this ridge builds, a broad area of low pressure will dig southward along the British Columbia coast. Model ensembles then begin to diverge as this area of low pressure moves into the western US. A couple of scenarios are possible at this time: * Light snow and cold (8 in 10 chance): the upper level low moves off the west coast and closes off over California. The first push of Canadian air would move across the divide Thursday, with a secondary push of cold air arriving Friday. In this scenario, a period of light to moderate snowfall is possible across the northern Rockies, particularly for the I-90 corridor southward Friday. Cold temperatures would follow into the weekend with highs into the 20s and lows into the single digits and teens. * Higher impact snow and cold (2 in 10 chance): the upper level low moves across the Pacific Northwest and closes off near the ID/OR/NV border. In this case, a surface trough will develop across central Idaho, with a strong reinforcement of arctic air moving over the divide Friday. A prolonged period of moderate snowfall could occur across the Northern Rockies in this scenario, with several inches of snow being possible. Low temperatures below 0 would be likely Saturday and Sunday morning across western Montana, particularly along the Continental Divide. && .AVIATION...A building ridge and mid-level dry air will help clear out some of the mid-level clouds over the region, but stable conditions will keep ceilings in most terminals. With moisture trapped in the low levels and increasing stability, fog and stratus are concerns for terminals KMSO and KGPI tonight. Model soundings favor stratus over fog right now, but either is possible. Current TAFs also mention some potential for light snow and mist at KGPI. This would be a very light snow falling out of the stratus and isn't expected to accumulate quickly. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jan 18, 8:14 PM MST, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 814 PM MST Mon Jan 18 2021 MTZ007-043-190400- Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT- 814 PM MST Mon Jan 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA... NORTHEASTERN DEER LODGE...NORTHEASTERN GRANITE...NORTH CENTRAL SILVER BOW AND SOUTHWESTERN POWELL COUNTIES UNTIL 900 PM MST... At 813 PM MST, Doppler radar was tracking intense snow showers along a line extending from near Ovando to near Silver Bow. Movement was south at 25 mph. This line of snow showers will create a quick burst of moderate snowfall along Interstate 90 from Drummond to Butte. Visibility one-half mile or less will be possible. Locations impacted include... Deer Lodge, Drummond, Silver Bow, Warm Springs, Galen, Gregson Hot Springs, Ovando, Garrison, Jens, New Chicago, Crackerville, Racetrack, Garnet, Lost Creek, Opportunity, Goldcreek, Ramsay, Hall and Greenough. LAT...LON 4693 11345 4581 11273 4613 11259 4703 11315 TIME...MOT...LOC 0313Z 006DEG 23KT 4704 11318 4607 11264
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.